Lookup NU author(s): Professor John Simpson
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
Organophosphorus (OP) compound poisoning is a major global public health problem. Acute OP insecticide self-poisoning kills over 200,000 people every year, the majority from self-harm in rural Asia. Highly toxic OP nerve agents (e.g., sarin) are a significant current terrorist threat, as shown by attacks in Damascus during 2013. These anticholinesterase compounds are classically considered to cause an acute cholinergic syndrome with decreased consciousness, respiratory failure, and, in the case of insecticides, a delayed intermediate syndrome that requires prolonged ventilation. Acute respiratory failure, by central and peripheral mechanisms, is the primary-cause of death in most cases, However, preclinical and clinical research over the last two decades has indicated a more complex picture of respiratory complications after OP insecticide poisoning, including onset of delayed neuromuscular junction dysfunction during the cholinergic syndrome, aspiration causing pneumonia and acute respiratory distress syndrome, and the involvement of solvents in OP toxicity. The treatment of OP poisoning has not changed over the last 50 years. However, a better understanding of the multiple respiratory complications of OP poisoning offers additional therapeutic opportunities.
Author(s): Hulse EJ, Davies JOJ, Simpson AJ, Sciuto AM, Eddleston M
Publication type: Review
Publication status: Published
Journal: American Journal of Respiratory and Critical Care Medicine
Acceptance date: 21/10/2014
ISSN (print): 1073-449X
ISSN (electronic): 1535-4970
Publisher: AMER THORACIC SOC